Fanconi's syndrome and subsequent progressive renal failure caused by a Chinese herb containing aristolochic acid
Article first published online: 4 JUN 2004
Volume 9, Issue 3, pages 126–129, June 2004
How to Cite
LEE, S., LEE, T., LEE, B., CHOI, H., YANG, M., IHM, C.-G. and KIM, M. (2004), Fanconi's syndrome and subsequent progressive renal failure caused by a Chinese herb containing aristolochic acid. Nephrology, 9: 126–129. doi: 10.1111/j.1440-1797.2003.00232.x
- Issue published online: 4 JUN 2004
- Article first published online: 4 JUN 2004
- Accepted for publication 24 October 2003.
- aristolochic acid;
- Fanconi's syndrome;
- renal failure
SUMMARY: Chinese herb nephropathy contains a variety of clinical features of progressive renal failure (indicated by studies conducted in Belgium) to the variant type of Fanconi's syndrome. Fanconi's syndrome has mostly been reported in Asian countries, and is characterized by proximal tubular dysfunction and slower progression to end-stage renal disease (ESRD); it also often revealed a reversible clinical course. We describe a 43-year-old woman who presented with polyuria and polydipsia caused by Fanconi's syndrome. The cause of Fanconi's syndrome was not identified because the patient denied the intake of the Chinese herbal mixture at first. Fanconi's syndrome seemed to be reversible in its early stage, but it rapidly progressed to renal failure after 3 months, despite the interruption of Chinese mixture use. A renal biopsy revealed typical findings of aristolochic acid-induced nephropathy. Aristolochic acids were also detected in the Chinese herbs that were consumed. This case highlights the variety of the clinical spectrum of aristolochic acid induced nephropathy (AAN). We emphasize that AAN should be suspected in all patients with Fanconi's syndrome, even if patients deny the intake of any Chinese herbal preparation.